Wisconsin, 2007

Hail and Damaging Winds in Wisconsin, June 21, 2007

June 21, 2007 · NWS MKX · 9 events in 5 counties and zones

Two rounds of isolated severe storms affected parts of south-central and southeast Wisconsin on June 21st - one in the early morning hours and the second one during the evening. An upper-level low pressure and weak frontal boundary aided in the thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$213,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Two rounds of isolated severe storms affected parts of south-central and southeast Wisconsin on June 21st - one in the early morning hours and the second one during the evening. An upper-level low pressure and weak frontal boundary aided in the thunderstorm development. The storms that did become severe generated large hail and damaging downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 21, 1:45 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 21, 1:45 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
245 AM CDT THU JUN 21 2007

.DISCUSSION...FORECAST FOCUS IS ON RAIN CHANCES TODAY THROUGH
FRIDAY NIGHT.

MODELS ARE IN SHARP DISAGREEMENT OVER PROGRESSION OF SURFACE
BOUNDARY...COLUMN DYNAMICS AND RESULTING QPF PATTERN. I WILL LEAN
TOWARD A NAM..HPC SOLUTION WHICH TENDS TO HANG THE SURFACE BOUNDARY
UP ACROSS SOUTHWEST..SOUTHERN WISCONSIN TODAY AND TONIGHT. THERE
IS VERY LITTLE PUSH BEHIND THE BOUNDARY WHICH REMAINS ACROSS
CENTRAL SECTIONS AT THIS TIME...SIMILAR TO SLOWER NAM PROJECTED
POSITION. HIGHER DEW POINTS SHOULD POOL ALONG THE STALLED BOUNDARY
AND WITH UPPER LEVEL SUPPORT RESULTING CONVECTION IS EXPECTED TO
RESEMBLE NAM AND HPC AMOUNTS TODAY AND TONIGHT.

I EXPECT THE BOUNDARY TO SHOW ONLY A VERY SLOW SOUTHWARD DRIFT
FRIDAY...NOT REACHING NORTHERN ILLINOIS UNTIL THE AFTERNOON...AS
PER THE NAM SOLUTION. MODELS INDICATE SHORT WAVES CONTINUE TO
TRACK ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS FRIDAY...SO
CONTINUED CONVECTION ACROSS AT LEAST SOUTHWEST HALF OF THE CWA IS
PROBABLE.

GFS HAS AN MCC TRACKING CWA SATURDAY...WHILE THE NAM CONTINUES TO
PUSH CONVECTION SOUTHWARD. GFS LOOKS TO BE SUFFERING FROM FEEDBACK
AGAIN SATURDAY. THE OTHER MODELS...INCLUDING HPC SOLUTION...FAVOR
KEEPING RAIN SOUTH OF THE BORDER. I WILL CONTINUE A DRY FORECAST
ACROSS CWA SATURDAY. IF ANY RAIN LINGERS SATURDAY...IT SHOULD BE
CONFINED TO THE MORNING HOURS AND ALONG THE ILLINOIS BORDER.

SUNDAY AND MONDAY CONTINUE TO LOOK QUIET.

&&

.AVIATION...A WEAK COLD FRONT OVER CNTRL WI WILL SLOWLY DRIFT SOUTH
THIS AM AND WILL BECOME STALLED NEAR THE WI AND IL BORDER. SCT
SHOWERS AND THUNDERSTORMS ALONG THE FRONT EARLY THIS MORNING WILL
WEAKEN AS THEY MOVE INTO SRN WI...THEN RE-FIRE THIS AFTERNOON. VFR
CONDITIONS WILL PREVAIL EXCEPT IN THUNDERSTORMS...WITH BEST CHANCES
FOR MVFR/IFR CONDITIONS IN STORMS ALONG AND SW OF A KDLL-KMSN-KJVL
LINE THROUGH FRI MORNING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

35/09
Hazardous weather outlook, Jun 21, 4:27 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
527 AM CDT THU JUN 21 2007

WIZ046-047-051-052-056>060-062>072-221100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
527 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FIRE ALONG A
STALLED FRONTAL BOUNDARY OVER SOUTHERN WISCONSIN TODAY.

LOCATIONS ALONG AND SOUTHWEST OF A SPRING GREEN TO JANESVILLE
LINE HAVE A BETTER CHANCE OF SEEING DAMAGING WINDS AND LARGE HAIL
LATE THIS AFTERNOON AND TONIGHT...ALONG WITH HEAVY RAINFALL...WITH
THE CHANCES TAPERING TO THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY INTO SATURDAY
MORNING...AND AGAIN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ643>646-665-221030-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
524 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...WITH GUSTY WINDS UP TO 35 KNOTS AND
HAIL UP TO 3/4 OF AN INCH...ARE POSSIBLE TONIGHT MAINLY SOUTH OF
PORT WASHINGTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY INTO SATURDAY
MORNING...AND AGAIN TUESDAY AND WEDNESDAY.

REM
WWW.WEATHER.GOV/MKX

The radar

The Milwaukee radar (KMKX), 49 km away, was scanning. The volume nearest the first event began at 12:42 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 lightning, 2 thunderstorm wind. Local standard time, as filed.

Hail, Racine

When
June 21, 6:44 AM CST
Where
Racine County, 5.5 mi SE of Burlington
Measured
0.75 in hail
Reported by
Public
Coordinates
42.614, -88.194

Hail, Kenosha

When
June 21, 6:47 AM CST to 6:57 AM CST
Where
Kenosha County, Wheatland to Paddock Lake
Measured
1 in hail
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
42.600, -88.200

Large hail up to 1 inch in diameter coated the ground white from Wheatland to Paddock Lake. In this swath, at least 600 acres of corn, soybean, and hay were severely damaged.

Hail, Kenosha

When
June 21, 6:56 AM CST
Where
Kenosha County, Silver Lake
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.550, -88.170

Lightning, Racine

When
June 21, 12:33 PM CST
Where
Racine County, 2 mi NW of Sturtevant
Property damage
$3,000
Reported by
Newspaper
Coordinates
42.720, -87.928

Lightning struck an electrical power transformer, resulting in the loss of service to 700 customers and several stop lights in the area from Caladonia to Sturtevant.

Thunderstorm Wind, Dane

When
June 21, 6:10 PM CST to 6:15 PM CST
Where
Dane County, Downtown Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.070, -89.420

Numerous large tree branches were knocked down across the city as a severe storms moved southeast. Some large trees were also pushed over.

Hail, Dane

When
June 21, 6:22 PM CST
Where
Dane County, 3 mi S of Cross Plains
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.077, -89.630

In addition to the hail, estimated thunderstorm wind gusts to about 43 knots (50 mph) were reported.

Hail, Dane

When
June 21, 6:58 PM CST
Where
Dane County, Mt Vernon
Measured
0.75 in hail
Reported by
Public
Coordinates
42.950, -89.330

Thunderstorm Wind, Iowa

When
June 21, 7:20 PM CST
Where
Iowa County, Clyde
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.120, -90.220

Large trees were pushed over by powerful thunderstorm wind gusts.

Lightning, Lafayette

When
June 21, 9:00 PM CST
Where
Lafayette County, Argyle
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.700, -89.870

Lightning struck a power-pole outside an electrical-generating plant in Arygle. The electrical charge associated with the lightning then traveled inside the plant and started a fire in the generator. Only minor damage was noted due to quick response by fire-fighters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44186, 44202, 44196, 44254, 44211, 44221, 44204, 44215, 44237.